Alert archive / Maryland / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Philadelphia/Mount Holly

May 27, 20244 counties in Maryland

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 27, 2024, 9:27 PM EDT for 4 counties in Maryland. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2024, 9:27 PM EDT (01:27 UTC)
Expired
May 27, 2024, 10:15 PM EDT
In force
48 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Caroline County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD

The radar

The Dover AFB radar (KDOX), 66 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:34 PM EDTTSTM WND DMGRidgely, MDReport of trees down on powerlines in Ridgely. Time estimated from radar.
May 27, 9:55 PM EDTTSTM WND DMGFederalsburg, MDReport of a tree down on powerlines. Time estimated from radar. Looks to have occurred with outflow boundary.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS51 KPHI 280127
SVRPHI
MDC011-029-035-041-280215-
/O.NEW.KPHI.SV.W.0021.240528T0127Z-240528T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
927 PM EDT Mon May 27 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Talbot County in eastern Maryland...
  Queen Anne's County in northeastern Maryland...
  Caroline County in eastern Maryland...
  Southwestern Kent County in northeastern Maryland...

* Until 1015 PM EDT.

* At 926 PM EDT, a severe thunderstorm was located near Romancoke, or
  7 miles southeast of Severn River, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Easton, Centerville, Talbot, Denton, Centreville, Romancoke,
  Federalsburg, Greensboro, Oakland, Ridgely, Trappe, St. Michaels,
  Preston, Oxford, Goldsboro, Queen Anne, Smithville, Grasonville,
  Starr, and Copperville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to hail and damaging winds, frequent cloud to ground 
lightning is occurring with this storm. Move indoors immediately. 
Remember, if you can hear thunder, you are close enough to be struck 
by lightning.

&&

LAT...LON 3895 7636 3904 7631 3898 7628 3900 7617
      3910 7624 3915 7575 3865 7571 3870 7590
      3857 7604 3871 7628 3878 7629 3867 7634
      3875 7637 3886 7626 3879 7620 3883 7619
      3897 7625 3884 7637 3885 7637
TIME...MOT...LOC 0126Z 266DEG 33KT 3892 7636 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gorse
2 follow-up statements
282 
WWUS51 KPHI 280144
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
944 PM EDT Mon May 27 2024

MDC011-029-035-041-280215-
/O.CON.KPHI.SV.W.0021.000000T0000Z-240528T0215Z/
Talbot MD-Queen Anne's MD-Caroline MD-Kent MD-
944 PM EDT Mon May 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR TALBOT...SOUTHERN QUEEN ANNE'S...CAROLINE AND SOUTHWESTERN KENT
COUNTIES...

At 944 PM EDT, severe thunderstorms were located along a line
extending from Greensboro to Griffin to near Skipton to Breezy Point,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Easton, Centerville, Talbot, Denton, Centreville, Federalsburg,
Greensboro, Oakland, Ridgely, Trappe, St. Michaels, Preston, Oxford,
Goldsboro, Queen Anne, Smithville, Grasonville, Starr, Copperville,
and Jumptown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3906 7621 3908 7574 3865 7571 3870 7590
      3857 7604 3871 7628 3878 7629 3867 7634
      3875 7637 3886 7626 3879 7620 3883 7619
      3897 7625 3898 7628 3900 7617
TIME...MOT...LOC 0144Z 289DEG 29KT 3896 7579 3885 7593 3887 7610 3865
7650

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gorse
653 
WWUS51 KPHI 280207
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
1007 PM EDT Mon May 27 2024

MDC011-029-035-041-280217-
/O.EXP.KPHI.SV.W.0021.000000T0000Z-240528T0215Z/
Talbot MD-Queen Anne's MD-Caroline MD-Kent MD-
1007 PM EDT Mon May 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR TALBOT...SOUTHERN QUEEN
ANNE'S...CAROLINE AND SOUTHWESTERN KENT COUNTIES WILL EXPIRE AT 1015
PM EDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3906 7621 3908 7574 3865 7571 3870 7590
      3857 7604 3871 7628 3878 7629 3867 7634
      3875 7637 3886 7626 3879 7620 3883 7619
      3897 7625 3898 7628 3900 7617
TIME...MOT...LOC 0207Z 266DEG 33KT 3897 7553 3886 7567 3888 7584 3866
7624

$$

Gorse

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:32 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 27, 7:32 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
732 PM EDT Mon May 27 2024

.SYNOPSIS...
A cold front crosses through our region tonight into Tuesday
morning. Weak high pressure builds through the region Tuesday.
Low pressure passes through Wednesday and Wednesday night. High
pressure returns to close out the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Main change with the early evening update was to lower PoPs and
coverage of showers and thunderstorms through the evening hours.
We're not out of the woods yet in terms of severe risk as winds
just a few thousand feet aloft are above 40kt, but due to the
earlier convection and cloud cover, it appears the more stable
boundary layer is limiting the extent of evening thunderstorms.

Very broken line of showers and storms continues to progress
closer to our region from central PA and central MD. The severe
thunderstorm watch continues through 9 PM EDT. That should
cover the peak of the severe risk period, but may have storms
and showers linger a few hours later than that.

As far as hazards, wind is becoming the primary hazard. As
mentioned above, we have stronger winds just above the surface,
so it won't take much to mix it down. Also have a concern for
heavy rain and flooding especially in the Lehigh Valley, NW NJ,
and southern Poconos where some areas have already received
nearly 2 inches from earlier storms

The hail threat is decreasing as convection has been relatively
low topped, though can't rule out hail around the severe
threshold (1" in diameter). Low level winds are now nearly
unidirectional, which further decreases the threat of tornadoes.
Can't rule any one threat out, but in general our focus now is
primarily on the wind and heavy rain threat.

The bulk of the activity should be east of the region around
midnight, just ahead of the initial cold front. A secondary
cold front will pass through later in the day on Tuesday.
Temperature gradient across either front isn't significant, so
temperatures tomorrow may be close to what we are seeing today.
However, the big change will be noticed in the humidity. Surface
dew points drop from the upper 60s/low 70s on Monday to the
upper 50s/low 60s on Tuesday.

We should have mostly dry conditions tomorrow, though isolated
storms are possible in the southern Poconos as a lagging mid and
upper level short wave trough slides just northwest of the
region.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
That upper trough will be over the Northeast/Great Lakes/Ohio
Valley/Mid-Atlantic for the mid-week period. A short wave trough
will dive into the base of the trough Tuesday night, and surface
low pressure develops over the Appalachians. This low will the
pass through the region on Wednesday and Wednesday night.
Showers will become likely along with scattered thunderstorms
for most of the area Wednesday. With highs generally in the mid
to upper 70s and dew points mainly in the mid to upper 50s, SB
CAPE looks to be minimal, generally up around 500 J/kg and
highest 0-6 km Bulk Shear values will be 35-45 kt, mainly over
southern New Jersey and Delmarva. So while thunderstorms are
possible, there does not look to be a widespread severe weather
outbreak at this time. Showers taper off Wednesday night as low
pressure departs.

Another shortwave trough is expected to cross on Thursday, but
by then, moisture will be very limited, so only have a slight
chance of showers and storms at this time.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The Long Term period should mostly be dry as surface high
pressure builds over the area. Upper trough departs over the
weekend and will be replaced by mid- level ridging. Conditions
should remain dry into the weekend with the next system
approaching early in the new week.

Cooler Friday with below normal temperatures, and then
temperatures return to normal levels over the weekend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas...

Through Tonight...The next round of showers and storms is
approaching from the west and will affect most of the TAF sites
between 0 and 3z. Sub VFR and even IFR is likely right as they
move over the TAF sites. We have the mention of thunder in at
all sites except PHL and PNE since as of early this evening, it
looks like they may end up between two areas of storms..one to
the north and another to the south. But it's still possible
though that these lines merge meaning PHL/PNE could still be
affected. Conditions should be mainly VFR after 3z as storms
move out. S winds around 10 kt, become W after 06Z. Moderate
confidence on the overall pattern, but low confidence on
details.

Tuesday...Mostly VFR. Westerly winds 10 to 15 kt. Moderate
confidence.

Outlook...

Wednesday...Sub-VFR conditions Wednesday in
SHRA/scattered TSRA.

Thursday through Saturday...VFR.

&&

.MARINE...
Small Craft Advisory for the NJ ocean waters for this afternoon
and the first half of tonight for as winds will increase to 15
to 20 kt with gusts up to 25 kt. For DE ocean waters and DE Bay,
S winds will average 15 to 20 kt. Winds turn W around 10 kt
late tonight.

Thunderstorms will impact the waters with potentially damaging
winds and large hail later today and tonight.

Outlook...

Tuesday through Saturday...Sub-SCA conditions expected through
the week. VSBY restrictions in showers and scattered
thunderstorms expected on Wednesday.

Rip Currents...

For Tuesday, winds will shift to more of a W to SW flow. There
will continue to be a MODERATE risk for dangerous rip currents
at NJ beaches and a LOW risk at DE beaches.

For Wednesday, it appears that most of the region should see a
LOW risk for rip currents. However, with the unique bathymetry
of Altantic County, the risk there may be MODERATE.

As always, rip currents can still develop, and often occur in
the vicinities of jetties and piers. Utilize any guarded beaches
this holiday weekend if venturing out into the water.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 1 AM EDT Tuesday for ANZ450>453.

&&

SYNOPSIS...Johnson/MPS
NEAR TERM...Johnson/MPS
SHORT TERM...Johnson/MPS
LONG TERM...Johnson/MPS
AVIATION...Fitzsimmons/Johnson/MPS
MARINE...Johnson/MPS
Hazardous weather outlook, May 27, 9:28 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
928 AM EDT Mon May 27 2024

DEZ001>003-MDZ012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-281330-
New Castle-Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
928 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-281330-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
928 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.

There is a moderate risk for the development of dangerous rip
currents through Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-281330-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
928 AM EDT Mon May 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-281330-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
928 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and tonight.

Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Severe Thunderstorm Warnings in Maryland, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.